Virginia, 2009

Hail and Damaging Winds in Virginia, June 9, 2009

June 9, 2009 · NWS AKQ · 20 events in 8 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 12:54 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 9, 12:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT TUE JUN 9 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN CENTERED OFF THE SOUTHEAST COAST TODAY.
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TODAY
THROUGH TONIGHT...THEN WILL STALL OUT JUST NORTH OF THE AREA THROUGH
THURSDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION
ON FRIDAY...FOLLOWED BY WEAK HIGH PRESSURE ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC TROUGH MVG THROUGH THE LWR MARYLAND EASTERN SHORE...DOWN
THROUGH THE MIDDLE PENINSULA AND INTO SOUTH CNTRL VA THIS MORNING.
CONVECTION DVLPD OVER NORTHERN PORTIONS OF THE CWA ALONG THIS
BNDRY...WITH SOME STORMS PRODUCING HAIL...GUSTY WINDS AND VERY
HEAVY RA OVER OUR MARYLAND COUNTIES.

A COLD FRONT CURRENTLY DRAPED OVER THE OHIO VALLEY WILL CONTINUE
TO MOVE TO THE E TODAY ACROSS THE MID ATLANTIC REGION. MODELS
GENERALLY AGREE ON KEEPING THE MAJORITY OF THE ENERGY AND LIFT
WITH THIS SYSTEM JUST TO OUR N INTO NRN MD/DE...PA AND NJ.
HOWEVER...PLENTIFUL MOISTURE WILL REMAIN IN PLACE ACROSS OUR AREA
WITH SFC DEWPOINTS IN THE MID 60S TO NEAR 70. EXPECT SHOWERS TO
INCREASE IN COVERAGE TODAY FROM W TO E (HIGHEST CHANCES OVER NRN
HALF OF THE FA CLOSEST TO THE VORT MAX)...AND CONVECTION IS ALSO
EXPECTED TO INCREASE AGAIN GOING INTO THE AFTERNOON HRS AS SFC
HEATING RAPIDLY DESTABILIZES THE LLVLS.

ANY CONVECTION THAT DOES DEVELOP HAS THE POTENTIAL TO BE
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL. COULD ALSO HAVE BRIEF HEAVY RAINFALL WITH HEAVIEST
SHOWERS/STORMS GIVEN SUCH HIGH PWATS (AROUND 2 IN). WILL
MENTION/HIGHLIGHT THESE THREATS IN THE HWO. AS FAR AS THREAT AREAS
ARE CONCERNED...SPC HAS EXPANDED THE AREA OF SLIGHT RISK TO COVER
MOST OF OUR PIEDMONT AND RICHMOND AREA COUNTIES...AS WELL AS
PORTIONS OF THE EASTERN SHORE. MODELS ARE ALL OVER THE PLACE ON
PLACEMENT OF CONVECTION THIS AFTN/EVNG...BASED ON TRACK/TIMING OF
UPR LVL S/W MVG OVER THE AREA LATER TONIGHT/INTO THE OVERNIGHT HRS.

HIGH TEMPS TODAY WILL MAINLY BE 85 TO 90. HIGHS AT THE BEACHES
WILL BE IN THE UPR 70S NORTH...TO LWR/MID 80S SOUTH WITH AFTERNOON
SEABREEZE DEVELOPMENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
CONVECTION MAY STILL MANAGE TO LAST INTO THE LATE EVENING HOURS
(ESPECIALLY OVER THE E/NE PORTIONS OF OUR AREA) WITH MODELS
PROGGING CAPES OF 2500-3500 J/KG (HIGHEST IN ERN/SERN HALF OF FA).
LOW TEMPS TONIGHT WILL RANGE FROM NEAR 65 FAR N/NW TO LWR 70S FAR
SE WITH DEWPOINTS REMAINING IN THE UPR 60S THERE.

THE COLD FRONT WILL SLOW DOWN AND EVENTUALLY STALL OUT JUST TO OUR
NORTH BY WEDNESDAY. EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP
LATE WEDNESDAY MORNING/EARLY AFTERNOON...ALTHO SEVERE CHANCES LOOK
LOWER WITH LIMITED FORCING MECHANISMS IN PLACE TO ADEQUATELY
DEVELOP ANY MODERATE TO INTENSE ACTIVITY. DO EXPECT ANOTHER MUGGY
DAY WITH DEWPOINTS REMAINING 65 TO 70. HIGH TEMPS WILL AGAIN BE
85 TO 90...EXCEPT UPR 70S AT THE NRN BEACHES AND LWR/MID 80S AT THE
SRN BEACHES. LOW TEMPS WEDNESDAY NIGHT WILL AGAIN RANGE FROM 65 IN
THE N/NW TO LWR 70S AT AREAS ADJACENT TO ALBERMARLE SOUND.

THE UPPER LEVEL PATTERN FLATTENS OUT BY THURSDAY...AND A SERIES
OF SHORTWAVE TROFS WILL RIDE ACROSS THE OLD STALLED OUT FRONTAL
BOUNDARY...MAINLY JUST N OF OUR AREA. CHANCE POPS CONTINUE THRU
THURSDAY...HIGHEST IN THE N. HIGH TEMPS THURSDAY WILL AGAIN BE 85
TO 90 (BUT COOLER AT THE BEACHES).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CHC POPS FRI AS S/W MOVG E IVOF MASON DIXON LINE PULLS A CDFRNT
ACROSS RGN. THIS BNDRY THEN PROGGED TO STALL ACROSS CAROLINAS
INTO THE WKEND. WEAK HIGH PRS BUILDS IN FROM THE N...WITH TRICKY
PART OF THE FCST DETERMINING JUST WHERE IT RAINS. FOR NOW...XPCT
BEST CHC (30-40%) POPS WILL BE ALONG SRN HALF OF FA (CLOSER TO
BNDRY). BASICALLY 10-20% POPS ACROSS NRN CNTYS FROM FRI NITE THRU
SUN. BNDRY THEN RETURNS BACK N A S A WRM FRNT MON WITH CHC POPS
ALL AREAS. HIGHS THRU PRD IN THE 80S. LOWS IN THE 60S.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOISTURE...INSTABILTY AND SUN WILL RESULT IN AFTN ERLY EVE
SHWRS/TSTMS...SOME OF THE STORMS COULD BE SVR WITH LOCALLY HEAVY RA.
WITH NO DEFINED FOCUS FOR THE TSTMS HAVE OPTED TO HANDLE WITH CB
IN THE FORECAST BEGINNING 19Z IN THE W AND BY 21Z ALONG THE CST.

FOG FORMATION XPCTD OVERNIGHT WITH SBY IFR/LIFR...HAVE KEPT OTHER
SITES IFR BUT IF SHWRS AFFECT THEM THIS AFTN THEY COULD GO LIFR. FOG
SHUD LIFT BY 14Z WITH MOSTLY CLR CONDITIOS FOR WED.

WED AFTN THROUGH THE WEEKEND...WITH THE SEASONABLY WARM/HUMID
CONDITIONS REMAINING IN PLACE...EXPECT ADDITIONAL SHOWERS/TSTMS TO
FIRE DURING THE PEAK HEATING HOURS WED THROUGH FRI...AS THE NEXT
COLD FRONT WILL BE SLOW TO MOVE THROUGH THE MID ATLC REGION (I.E.
LATE FRI INTO EARLY SAT). WILL ALSO EXPECT AREAS OF FOG EACH
NIGHT...AGAIN LOCALLY DENSE (IFR/LIFR VSBYS)...BASED ON THE AMOUNT
OF OVERNIGHT CLEARING.

&&

.MARINE...
FEW ISSUES IN THE SHORT TERM...AS OVERALL SUMMERTIME PATTERN (WEAK
PRESSURE GRADIENT...STRONG OVER-WATER STABILITY) SHOULD KEEP
WIND/WAVE CONDITIONS BELOW SMALL CRAFT ADVISORY THRESHOLDS. WILL
HAVE TO KEEP AN EYE ON A SRLY SURGE OVER CHES BAY WED NIGHT...ESP
PER THE NAM TRENDS...THOUGH CLIMATOLOGY WOULD SUGGEST GIVEN THE
ANTICIPATED PRESSURE GRADIENT IT MAY BE A BIT TOO SOON FOR SUSTAINED
WINDS NEAR 20 KTS (GIVEN BAY TEMPS CLOSER TO THE LWR 70S THAN AROUND
80F).

AS FOR THE RIP CURRENT RISK TODAY...OBSERVED MID ATLC BUOYS (44009,
44099, 44014) ALL SHOW A SECONDARY SWELL OF 1-2 FT (HIGHEST S OF
CAPE CHARLES LIGHT) WITH A 18 SECOND PERIOD. WHILE NOT THE DOMINANT
WAVE...WAVE WATCH III GUIDANCE IS NEVERTHELESS NOT PICKING UP ON
THIS RESIDUAL LONG PERIOD ENERGY AT ALL IN ITS SPECTRAL BULLETINS.
BASED ON LOCAL WORKSHEET...PRESENCE OF SUCH A SWELL (WHILE NOT
DOMINANT) WOULD BE SUFFICIENT TO WARRANT A MODERATE RISK FOR RIP
CURRENTS ACROSS THE MID ATLC BEACHES BTWN OCEAN CITY MD AND COROLLA
NC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL
NEAR TERM...JYM/JRL
SHORT TERM...JRL
LONG TERM...JRL/MPR
AVIATION...CY
MARINE...BKH
Hazardous weather outlook, Jun 9, 8:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
955 AM EDT TUE JUN 9 2009

NCZ012>016-030>032-VAZ092-093-096-097-101400-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ017-102-VAZ095-098-101400-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
VIRGINIA BEACH-
955 AM EDT TUE JUN 9 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP
MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-650-652-654-656-658-101400-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>023-VAZ048-049-060>091-094-101400-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-025-VAZ099-100-101400-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
955 AM EDT TUE JUN 9 2009

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP
MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>632-101400-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
955 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MCNATT

In the hours before

Special weather statement, Jun 9, 9:38 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1038 AM EDT TUE JUN 9 2009

MDZ022-024-025-091545-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
1038 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL WORCESTER COUNTY...

AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF ASSATEAGUE NATIONAL REFUGE...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
CEDARTOWN AT 1045 AM EDT...NEWARK AT 1050 AM EDT...IRONSHIRE AT 1055
AM EDT...BERLIN AT 1100 AM EDT...SNUG HARBOR AT 1110 AM EDT...OCEAN
CITY MUNICIPAL AIRPORT AT 1115 AM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

MCNATT
Special weather statement, Jun 9, 12:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EDT TUE JUN 9 2009

VAZ066-067-070>073-079>086-088>091-091815-
BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GLOUCESTER
VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LUNENBURG VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NOTTOWAY
VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-YORK VA-
114 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS DEVELOPING...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS RAPIDLY DEVELOPING FROM URBANNA
TO 12 MILES WEST OF MCKENNEY...OR FROM URBANNA TO 6 MILES SOUTHEAST
OF  BLACKSTONE...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  FIVE FORKS AROUND 120 PM EDT...
  SANDYBOTTOM AROUND 125 PM EDT...
  URBANNA AROUND 130 PM EDT...
  PETERSBURG NATIONAL BATTLLEFIELD AROUND 135 PM EDT...
  WALKERS AROUND 140 PM EDT...
  NEW HOPE AROUND 145 PM EDT...

EXPECT FREQUENT LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS.
SMALL HAIL IS ALSO POSSIBLE. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

44
Special weather statement, Jun 9, 12:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT TUE JUN 9 2009

VAZ067-079-080-091830-
BRUNSWICK VA-DINWIDDIE VA-NOTTOWAY VA-
123 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHSIDE VIRGINIA...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF LAWRENCEVILLE...OR ABOUT 8
MILES SOUTHEAST OF BLACKSTONE...MOVING SOUTH AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BARROWS STORE AT 135 PM EDT...ORDSBURG AT
140 PM EDT...DANIELTOWN AT 155 PM EDT...ALBERTA AT 225 PM EDT...
COCHRAN AT 230 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, Jun 9, 12:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT TUE JUN 9 2009

NCZ013-014-031-091830-
CHOWAN NC-GATES NC-HERTFORD NC-
123 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM DEVELOPING IN GATES COUNTY IN NORTHEAST NORTH
CAROLINA...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF GATESVILLE...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORM WILL BE NEAR EURE AT 130 PM EDT...RAYS
BEACH AT 150 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jun 9, 12:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
126 PM EDT TUE JUN 9 2009

NCZ015>017-102-091845-
CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
126 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM DEVELOPING OVER ELIZABETH CITY...NORTH
CAROLINA...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELIZABETH CITY...MOVING EAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CAMDEN AT 150 PM EDT...BELCROSS AT
155 PM EDT...WHITEHALL SHORES AT 205 PM EDT...TAYLORS BEACH AT 225 PM
EDT...BARTLETT...AND...INDIANTOWN AT 240 PM EDT...SHILOH...AND...
RIDDLE AT 245 PM EDT.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jun 9, 12:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT TUE JUN 9 2009

VAZ080-081-087>089-092-093-091845-
DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-PRINCE GEORGE
VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
154 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM MOVING INTO SOUTHSIDE VIRGINIA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CLAREMONT TO 21 MILES SOUTHWEST OF
DISPUTANTA...OR FROM CLAREMONT TO 8 MILES NORTHEAST OF PURDY...MOVING
SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAVERLY
AROUND 240 PM EDT...

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

05

The radar

The Norfolk radar (KAKQ), 21 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

9 hail, 9 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Surry

When
June 9, 1:00 PM EST
Where
Surry County, Spring Grove
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -76.970

Quarter size hail was reported near the intersection of Route 10 and Route 40.

Hail, Gloucester

When
June 9, 1:09 PM EST
Where
Gloucester County, 0.88 mi SW of Nuttall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -76.490

Nickel size hail was reported.

Funnel Cloud, Gloucester

When
June 9, 1:12 PM EST
Where
Gloucester County, 1.1 mi E of Sassafras
Reported by
Public
Coordinates
37.400, -76.610

A possible funnel cloud was reported near Hickory Fork Road.

Thunderstorm Wind, Surry

When
June 9, 1:55 PM EST
Where
Surry County, 3.5 mi S of Savedge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.080, -77.030

Several trees were downed at Route 40 near the Surry and Sussex county line.

Hail, Virginia Beach (C)

When
June 9, 1:55 PM EST
Where
Virginia Beach (C) County, 3.03 mi SW of Princess Anne
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -76.090

Quarter size hail was reported at the intersection of Princess Anne Boulevard and Elbow Road.

Lightning, Virginia Beach (C)

When
June 9, 2:15 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.850, -75.980

Lightning strike knocked a hole in a roof and produced a fire in a house in the Redwing section off General Booth Boulevard.

Hail, Isle of Wight

When
June 9, 2:29 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Measured
0.75 in hail
Reported by
Public
Coordinates
36.980, -76.620

Penny size hail was reported.

Hail, Portsmouth (C)

When
June 9, 2:45 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -76.300

Penny size hail was reported.

Thunderstorm Wind, Suffolk (C)

When
June 9, 2:50 PM EST
Where
Suffolk (C) County, 0.55 mi W of South Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.720, -76.590

Several trees were downed along Lake Kilby Road.

Hail, Isle of Wight

When
June 9, 2:55 PM EST
Where
Isle of Wight County, 0.89 mi SW of Carrsville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.710, -76.830

Golf ball size hail was reported near the Suffolk-Isle of Wight county line.

Thunderstorm Wind, Chesapeake (C)

When
June 9, 3:00 PM EST
Where
Chesapeake (C) County, 0.69 mi N of Bowers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.790, -76.400

Large tree limbs were downed near Churchland.

Thunderstorm Wind, Portsmouth (C)

When
June 9, 3:00 PM EST
Where
Portsmouth (C) County, 3.03 mi NW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.850, -76.370

Multiple trees were downed and roofs of several homes were damaged.

Hail, Chesapeake (C)

When
June 9, 3:05 PM EST
Where
Chesapeake (C) County, 0.89 mi NE of Deep Creek
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.740, -76.340

Tea cup size hail was reported by multiple trained spotters.

Thunderstorm Wind, Chesapeake (C)

When
June 9, 3:05 PM EST
Where
Chesapeake (C) County, 1.11 mi E of Boone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.830, -76.410

Numerous large trees were downed in the vicinity of Chesapeake Square Mall.

Thunderstorm Wind, Chesapeake (C)

When
June 9, 3:10 PM EST
Where
Chesapeake (C) County, 1.11 mi E of Boone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.830, -76.410

Six inch tree branches were downed.

Hail, Suffolk (C)

When
June 9, 3:15 PM EST
Where
Suffolk (C) County, Driver
Measured
0.88 in hail
Reported by
Public
Coordinates
36.820, -76.500

Nickel size hail was reported.

Thunderstorm Wind, Suffolk (C)

When
June 9, 3:15 PM EST
Where
Suffolk (C) County, 0.89 mi SW of Elephant Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.740, -76.590

Several trees were downed near Highway 58 near the weighing station.

Hail, Chesapeake (C)

When
June 9, 3:40 PM EST
Where
Chesapeake (C) County, 3.63 mi SSE of Wallaceton
Measured
1.75 in hail
Reported by
Public
Coordinates
36.570, -76.360

Motorists reported golf ball size hail along Route 17 just north of the Virginia North Carolina border.

Thunderstorm Wind, Fluvanna

When
June 9, 5:13 PM EST
Where
Fluvanna County, 1.49 mi NNE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.850, -78.420

Numerous trees and power lines were downed.

Thunderstorm Wind, Isle of Wight

When
June 9, 7:39 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.810, -76.740

Multiple trees were downed in Windsor near the intersection of Highway 460 and Highway 258.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185117, 185114, 185108, 185122, 185158, 185152, 185126, 185145, 185148, 185128, 185133, 185166, 185144, 185156, 185143, 185137, 185139, 185163, 185098, 185160.